What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 2, 2:49 PM MST, 3 hours 51 minutes earlier.
Area forecast discussion, Sep 2, 2:49 PM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
349 PM MDT Thu Sep 2 2021
.SYNOPSIS...A trough moving into the northern Great Basin this
evening will provide dynamics to produce some thunderstorms,
possible strong over northwest Utah. Isolated thunderstorms over
higher terrain and of central and southern Utah will end this
evening. In the wake of this system, Friday through Labor Day
weekend, a drier air mass will build into the state.
&&
.SHORT TERM (Through 12Z Sunday)...While isolated to scattered
thunderstorms are forecast to occur over the southern and central
mountains this afternoon and evening, they are mainly be driven by
a moist environment and solar heating. With very little dynamics
these storms are expected to be pulse type storms with short life
times and maybe some bring heavy rain. However, across northern
Utah dynamics associated with an approaching trough will help
spawn some thunderstorms which could be severe due to increasing
shear and mid-level lapse rates over 9C between 23Z and 03Z this
evening in a swath from about Dugway to SW Wyoming. Despite rather
high surface dew points, the SPC Mesoscale forecasts a CAPE
downdraft to be over 1200, so gusty winds are quite likely with
any storm. High resolution models are also in good agreement with
development of some thunderstorms, but they do show some variation
in the tracks. The highest confidence for seeing thunderstorms
this afternoon into this evening will be from northeastern Tooele
County through northern Salt Lake County and Davis County. An area
50 miles on either side of this have a threat of thunderstorms but
it will be more of a slight chance.
As mentioned earlier, the reason for the thunderstorms in northern
Utah is an approaching trough. This trough will move across
northern Utah and southwest Wyoming early Friday and then
southward across the remainder of the CWA through the afternoon.
Temperatures will be about 5 degrees below normal across the north
and central portions tomorrow while the south will be near or just
slightly below normal.
The ridge will build in across the region this weekend with
temperatures warming to near normal by Saturday. Dry conditions
will prevail.
.LONG TERM (After 12z Sunday)...High confidence remains in a ridge
centered near the California/Nevada border for the end of the
weekend. The retrogression westward will essentially be done with by
then. Through Tuesday, conditions are likely to remain largely
unchanged, with temperatures reaching up to 5F warmer than average.
Slightly higher heights are indicated by deterministic guidance and
by nearly 90% of GEFS, EPS, and CMCE ensemble members Tuesday. That
won't likely affect conditions much, with maybe another degree
or so added on to high temperatures.
The ridge is likely to slide over Utah Wednesday. That could
coincide with the warmest conditions of the week, with highs of 5-10
warmer than average. It's expected to slide near the Four Corners or
even further east Thursday. Synoptic winds will become southerly
with increasing moisture advection into southern Utah. The
deterministic and ensemble consensus is that convection may be
largely limited to higher elevations Thursday, followed by increased
deep moisture advection and therefore, better shower and
thunderstorm chances Friday.
&&
.AVIATION...KSLC...Scattered showers and thunderstorms, resulting in
gusty, erratic winds are possible through 03Z. There is uncertainty
in prevailing wind direction, but thinking northwest flow will
prevail from roughly 23Z-03Z. Confidence increases in
south/southeast flow after. Clouds will decrease going into Friday.
Largely clear skies are expected though the daytime with northwest
flow starting between 17Z-18Z.
REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and
thunderstorms are likely along and east of the I-15 corridor through
03Z. Gusty and erratic winds are the main threat. A shower or
thunderstorm overhead could result in MVFR ceilings or visibility.
Clouds will diminish going into Friday, with largely clear
conditions through the day.
&&
.FIRE WEATHER...Enough moisture remains for isolated to scattered
thunderstorms this afternoon and evening over the higher terrain
and adjacent eastern valleys of central and southern Utah. Also
some thunderstorms will occur over northern Utah into this
evening. Some showers could occur over the Uintas Friday
afternoon, but then warmer and dry conditions are expected for the
weekend through middle of next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
SHORT TERM...Struthwolf
LONG TERM...Wilson
AVIATION...Wilson
FIRE WEATHER...Struthwolf
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 2, 2:54 PM MST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
354 PM MDT Thu Sep 2 2021
UTZ101>131-WYZ021-032200-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
354 PM MDT Thu Sep 2 2021
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms are expected across northern Utah and
then central and southern Utah across the higher terrain and
adjacent valleys. Expect the threat of heavy rain for central and
southern Utah with gusty winds and small hail across northern
Utah.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Sep 2, 3:40 PM MST, 3 hours before
Special Weather Statement
National Weather Service Salt Lake City UT
440 PM MDT Thu Sep 2 2021
UTZ101-022315-
Great Salt Lake Desert and Mountains UT-
440 PM MDT Thu Sep 2 2021
...A strong thunderstorm will impact portions of southeastern Tooele
County through 515 PM MDT...
At 440 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dugway English Village, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dugway English Village and Skull Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4013 11285 4028 11297 4050 11264 4021 11251
TIME...MOT...LOC 2240Z 237DEG 19KT 4025 11284
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MTSpecial weather statement, Sep 2, 4:52 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
552 PM MDT Thu Sep 2 2021
UTZ101-102-105-106-110-111-030015-
Salt Lake Valley UT-Utah Valley UT-Wasatch Mountains I-80 North UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
Wasatch Mountains South of I-80 UT-
552 PM MDT Thu Sep 2 2021
...A strong thunderstorm will impact portions of western Wasatch...
Salt Lake...northwestern Utah and east central Tooele Counties
through 615 PM MDT...
At 552 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cedar Fort, or 13 miles southeast of Tooele, moving northeast at 10
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salt Lake City, West Valley City, Sandy, Murray, Tooele, West Jordan,
Taylorsville, South Jordan, Lehi, Draper, Riverton, Pleasant Grove,
Cottonwood Heights, Midvale, Holladay, American Fork, South Salt
Lake, Herriman, Eagle Mountain and Alpine.
This includes the following highways...
Interstate 15 between mile markers 278 and 309.
Interstate 80 in Utah between mile markers 116 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4018 11212 4055 11247 4085 11178 4052 11154
TIME...MOT...LOC 2352Z 221DEG 10KT 4037 11216
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MTSpecial weather statement, Sep 2, 4:58 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
558 PM MDT Thu Sep 2 2021
UTZ101-104-105-110-030030-
Salt Lake Valley UT-Northern Wasatch Front UT-Wasatch Mountains I-
80 North UT-Great Salt Lake Desert and Mountains UT-
558 PM MDT Thu Sep 2 2021
...A strong thunderstorm will impact portions of northwestern Salt
Lake...Davis and northeastern Tooele Counties through 630 PM MDT...
At 558 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Great Salt Lake South of the Causeway, or 19 miles
northwest of West Valley City, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salt Lake City, West Valley City, Layton, Bountiful, Farmington, Hill
Air Force Base, Clearfield, Kaysville, Syracuse, Clinton, North Salt
Lake, Centerville, Woods Cross, Riverdale, West Bountiful, Salt Lake
City International Airport, Great Salt Lake South of the Causeway,
Magna, West Point and Sunset.
This includes the following highways...
Interstate 15 between mile markers 309 and 337.
Interstate 80 in Utah between mile markers 105 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4071 11208 4077 11223 4079 11239 4094 11259
4116 11200 4081 11179
TIME...MOT...LOC 2358Z 244DEG 27KT 4088 11228
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MTSpecial weather statement, Sep 2, 5:13 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
613 PM MDT Thu Sep 2 2021
UTZ104-105-108-110-111-030045-
Salt Lake Valley UT-Wasatch Back UT-Northern Wasatch Front UT-
Wasatch Mountains I-80 North UT-Wasatch Mountains South of I-80 UT-
613 PM MDT Thu Sep 2 2021
...A strong thunderstorm will impact portions of central Salt Lake...
southeastern Davis...southwestern Morgan and western Summit Counties
through 645 PM MDT...
At 612 PM MDT, Doppler radar was tracking a strong thunderstorm over
Canyon Rim, or near Salt Lake City, moving northeast at 25 mph. Wind
gusts to 51 mph and dime sized hail have already been observed with
this storm.
HAZARD...Wind gusts to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salt Lake City, West Valley City, Sandy, Murray, Bountiful, West
Jordan, Taylorsville, Cottonwood Heights, Midvale, Holladay, South
Salt Lake, North Salt Lake, Centerville, Woods Cross, Summit Park,
Millcreek, Mill Creek Canyon, Cottonwood West, East Canyon State Park
and Emigration Canyon.
This includes the following highways...
Interstate 15 between mile markers 296 and 316.
Interstate 80 in Utah between mile markers 115 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4056 11185 4069 11207 4103 11176 4086 11148
TIME...MOT...LOC 0012Z 219DEG 21KT 4074 11185
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MTSpecial weather statement, Sep 2, 5:59 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
659 PM MDT Thu Sep 2 2021
UTZ104-108-110-030130-
Wasatch Back UT-Northern Wasatch Front UT-Wasatch Mountains I-
80 North UT-
659 PM MDT Thu Sep 2 2021
...A strong thunderstorm will impact portions of southeastern
Weber...northeastern Davis...Morgan and northwestern Summit Counties
through 730 PM MDT...
At 658 PM MDT, Doppler radar was tracking a strong thunderstorm near
Morgan, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ogden, Layton, Farmington, Morgan, Hill Air Force Base, Clearfield,
Kaysville, South Ogden, Washington Terrace, South Weber, Uintah,
Sunset, Fruit Heights, Henefer, Huntsville, Mountain Green, Peterson,
Emory, Causey Reservoir and Snowbasin.
This includes the following highways...
Interstate 15 between mile markers 329 and 336.
Interstate 84 between mile markers 84 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4086 11175 4112 11205 4139 11149 4108 11126
TIME...MOT...LOC 0058Z 241DEG 29KT 4099 11173
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MTSpecial weather statement, Sep 2, 6:31 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
731 PM MDT Thu Sep 2 2021
UTZ109-110-112-WYZ021-030200-
Bear Lake and Bear River Valley UT-Western Uinta Mountains UT-
Wasatch Mountains I-80 North UT-Southwest Wyoming WY-
731 PM MDT Thu Sep 2 2021
...A strong thunderstorm will impact portions of eastern Weber...
southeastern Rich...northeastern Morgan...northwestern Summit and
western Uinta Counties through 800 PM MDT...
At 731 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Evanston, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Evanston, Ragen, Wahsatch, Emory, Castle Rock, Almy, Altamont,
Piedmont and Leroy.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 1 and 26.
Interstate 80 in Utah between mile markers 172 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4089 11134 4132 11150 4150 11069 4111 11047
TIME...MOT...LOC 0131Z 248DEG 41KT 4123 11120
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MT